Reduction of Mycophenolate

I saw my consultant yesterday and she has recommended that I reduce the daily dose of mycophenolate that I take. She is worried about long term side effects of this drug. I take 2 x 500mg in the morning and 1 x 500mg in the evening. I have been on this drug since 12.07.12. Does anyone have any experience of long term side effects with this drug and how have they weaned themselves off it. My count yesterday was 230 despite having flu. I said i was not prepared to drop the dose down yet, but will consider doing so at my next six month check up. What do others think about my next step?

11 Replies

oldestnewest
  • Nicky

    I have not had any experience with this medication so unfortunately I cannot offer any advice. I hope that someone else here can help you so that you are finally able to be free of all medications - congratulations on maintaining a count of 230 which is great news.

    Robert

  • Thanks for coming back to me. My Dr wants to take me off all medication but last time we did that i was in remission for 18 months before my platelet count dropped to zero. So i am very reluctant to go there again. Nicky

  • Sorry I cant help. I know nothing about this drug. Write down your thoughts and questions and discuss them with your doctor. Best of luck.

  • Will do. thanks. N

  • I don't know about long-term effects as I was on it for just over a year. But my experience was that when I went down to 2x 250mg I started relapsing and eventually relapsed completely within a few weeks. I was then given rituximab that is still lasting for 2 years. Hope your case is different and you won't go this way!

  • hi Nicky. As yet I have not received mycophenolate, so cannot really help. I am still on Nplate at present but my consultant did mention the possible future use of mycophenolate as a last resort. I think you are doing the correct thing by refusing a change in dosage until your next review, and only then a careful well controlled reduction to just make sure that all is well. Good luck and hope someone can answer your question better than me!

  • Hi, thanks for replying to my post. I feel that some doctors are too keen to make changes to a drug regime that is working. My Dr said she wanted to drop the dose down because she was worried about the long term side effects of the drug. When I asked her what the side effects were,she said she did not know. I was not prepared to change my drug regime on that basis. Hope you are well. Nicky

  • The long term side effect from any immunosuppressant including mycophenolate is cancer, particularly melanoma. I was on MMF for just over a year and stopped it because I've already had melanoma inside an eye and didn't want to risk any more. I also had joint pains and other side effects which helped my decision. When I stopped the drug, my count slowly fell back down to nothing.

  • I have not had any of these side effects. It has been really good for me. I take on board your warning of the melanoma and am very careful about being in sunlight. How are you now?

  • Wasn't it Dr Provan who put you on mycophenolate? Why not ask him for advice?

  • I did after putting on the post. He agreed with the consultant so i have dropped the dose down.

You may also like...